Alert archive / Arizona / Freeze Warnings in 2021

Freeze Warning 4, NWS Phoenix, AZ

December 10, 20214 counties in Arizona; Imperial County, Riverside County, San Bernardino County, California

NWS Phoenix, AZ issued this freeze warning at Dec 10, 2021, 2:13 AM MST for 4 counties in Arizona; Imperial County, Riverside County, San Bernardino County, California. It took effect at Dec 10, 2021, 11:00 PM MST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 10, 2021, 2:13 AM MST (09:13 UTC)
In effect from
Dec 10, 2021, 11:00 PM MST
Expired
Dec 11, 2021, 9:00 AM MST
In force
10 hr
Issued by
NWS Phoenix, AZ

Counties Gila County, AZ, La Paz County, AZ, Maricopa County, AZ, Yuma County, AZ, Imperial County, CA, Riverside County, CA, San Bernardino County, CA

The radar

The Yuma radar (KYUX), 134 km from the middle of the area, began a volume at 09:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Yuma Prvg Ground, AZ (K1Y7), launched 00:00Z, 9.2 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Prvg Ground, AZ at 00:00Z on 2021-12-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Prvg Ground, AZ at 00:00Z on 2021-12-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1522 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

939 
WWUS75 KPSR 100913
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
213 AM MST Fri Dec 10 2021

CAZ560-102115-
/O.UPG.KPSR.FZ.A.0002.211211T0600Z-211211T1600Z/
/O.NEW.KPSR.FZ.W.0004.211211T0600Z-211211T1600Z/
Joshua Tree NP West-
Including the cities of Cottonwood Visitor and Lost Horse-Keys
Village
113 AM PST Fri Dec 10 2021

...FREEZE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 8 AM PST
SATURDAY...

* WHAT...Temperatures in the lower 30s expected.

* WHERE...Western portion of Joshua Tree National Park.

* WHEN...From 10 PM this evening to 8 AM PST Saturday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

AZZ530-533-CAZ569-102115-
/O.UPG.KPSR.FZ.A.0002.211211T1200Z-211211T1600Z/
/O.NEW.KPSR.FZ.W.0004.211211T1200Z-211211T1600Z/
Parker Valley-Central La Paz-Palo Verde Valley-
Including the cities of Parker, Ehrenberg, Brenda, Harcuvar, 
Quartzsite, Vicksburg, Vicksburg Junction, Salome, Blythe, 
Palo Verde, and Ripley
213 AM MST Fri Dec 10 2021 /113 AM PST Fri Dec 10 2021/

...FREEZE WARNING IN EFFECT FROM 5 AM MST /4 AM PST/ TO 9 AM MST
/8 AM PST/ SATURDAY...

* WHAT...Temperatures in the low 30s expected.

* WHERE...In Arizona, Parker Valley and Central La Paz County. 
  In California, Palo Verde Valley.

* WHEN...From 5 AM MST /4 AM PST/ to 9 AM MST /8 AM PST/ 
  Saturday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

AZZ534-536-102115-
/O.NEW.KPSR.FZ.W.0004.211211T1200Z-211211T1600Z/
Aguila Valley-Gila River Valley-
Including the cities of Aguila, Gladden, Wickenburg, and Ligurta
213 AM MST Fri Dec 10 2021

...FREEZE WARNING IN EFFECT FROM 5 AM TO 9 AM MST SATURDAY...

* WHAT...Temperatures in the low 30s expected.

* WHERE...Aguila Valley and Gila River Valley, including Tacna.

* WHEN...From 5 AM to 9 AM MST Saturday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
3 follow-up statements
322 
WWUS75 KPSR 101948
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
1248 PM MST Fri Dec 10 2021

CAZ560-111100-
/O.CON.KPSR.FZ.W.0004.211211T0600Z-211211T1600Z/
Joshua Tree NP West-
Including the cities of Cottonwood Visitor and Lost Horse-Keys
Village
1148 AM PST Fri Dec 10 2021

...FREEZE WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
8 AM PST SATURDAY...

* WHAT...Temperatures in the lower 30s expected.

* WHERE...Western portion of Joshua Tree National Park.

* WHEN...From 10 PM this evening to 8 AM PST Saturday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

AZZ530-533-534-536-CAZ569-111100-
/O.CON.KPSR.FZ.W.0004.211211T1200Z-211211T1600Z/
Parker Valley-Central La Paz-Aguila Valley-Gila River Valley-
Palo Verde Valley-
Including the cities of Parker, Ehrenberg, Brenda, Harcuvar, 
Quartzsite, Vicksburg, Vicksburg Junction, Salome, Aguila, 
Gladden, Wickenburg, Ligurta, Blythe, Palo Verde, and Ripley
1248 PM MST Fri Dec 10 2021 /1148 AM PST Fri Dec 10 2021/

...FREEZE WARNING REMAINS IN EFFECT FROM 5 AM MST /4 AM PST/ TO
9 AM MST /8 AM PST/ SATURDAY...

* WHAT...Temperatures in the low 30s expected.

* WHERE...Aguila Valley and Gila River Valley, including Tacna.

* WHEN...From 5 AM to 9 AM MST Saturday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
844 
WWUS75 KPSR 102209
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
309 PM MST Fri Dec 10 2021

AZZ560-111600-
/O.EXA.KPSR.FZ.W.0004.211211T0600Z-211211T1600Z/
San Carlos-
Including the city of San Carlos
309 PM MST Fri Dec 10 2021

...FREEZE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 9 AM MST
SATURDAY...

* WHAT...Temperatures in the lower 30s expected.

* WHERE...San Carlos.

* WHEN...From 11 PM this evening to 9 AM MST Saturday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

CAZ560-111600-
/O.CON.KPSR.FZ.W.0004.211211T0600Z-211211T1600Z/
Joshua Tree NP West-
Including the cities of Cottonwood Visitor and Lost Horse-Keys
Village
209 PM PST Fri Dec 10 2021

...FREEZE WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
8 AM PST SATURDAY...

* WHAT...Temperatures in the lower 30s expected.

* WHERE...Western portion of Joshua Tree National Park.

* WHEN...From 10 PM this evening to 8 AM PST Saturday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

AZZ530-533-534-536-CAZ569-111600-
/O.CON.KPSR.FZ.W.0004.211211T1200Z-211211T1600Z/
Parker Valley-Central La Paz-Aguila Valley-Gila River Valley-
Palo Verde Valley-
Including the cities of Parker, Ehrenberg, Brenda, Harcuvar, 
Quartzsite, Vicksburg, Vicksburg Junction, Salome, Aguila, 
Gladden, Wickenburg, Ligurta, Blythe, Palo Verde, and Ripley
309 PM MST Fri Dec 10 2021 /209 PM PST Fri Dec 10 2021/

...FREEZE WARNING REMAINS IN EFFECT FROM 5 AM MST /4 AM PST/ TO
9 AM MST /8 AM PST/ SATURDAY...

* WHAT...Temperatures in the mid 30s expected.

* WHERE...In Arizona, Aguila Valley, Gila River Valley, Parker 
  Valley and Central La Paz County. In California, Palo Verde 
  Valley.

* WHEN...From 5 AM MST /4 AM PST/ to 9 AM MST /8 AM PST/ 
  Saturday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
271 
WWUS75 KPSR 111024
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
324 AM MST Sat Dec 11 2021

CAZ560-111600-
/O.CON.KPSR.FZ.W.0004.000000T0000Z-211211T1600Z/
Joshua Tree NP West-
Including the cities of Cottonwood Visitor and Lost Horse-Keys
Village
224 AM PST Sat Dec 11 2021

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM PST THIS MORNING...

* WHAT...Temperatures in the mid 20s.

* WHERE...Western portion of Joshua Tree National Park.

* WHEN...Until 8 AM PST this morning.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

AZZ530-533-534-536-CAZ569-111600-
/O.CON.KPSR.FZ.W.0004.211211T1200Z-211211T1600Z/
Parker Valley-Central La Paz-Aguila Valley-Gila River Valley-
Palo Verde Valley-
Including the cities of Parker, Ehrenberg, Brenda, Harcuvar, 
Quartzsite, Vicksburg, Vicksburg Junction, Salome, Aguila, 
Gladden, Wickenburg, Ligurta, Blythe, Palo Verde, and Ripley
324 AM MST Sat Dec 11 2021 /224 AM PST Sat Dec 11 2021/

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MST /8 AM PST/
THIS MORNING...

* WHAT...Temperatures in the lower 30s expected.

* WHERE...In Arizona, Aguila Valley, Gila River Valley, Parker 
  Valley and Central La Paz County. In California, Palo Verde 
  Valley.

* WHEN...Until 9 AM MST /8 AM PST/ this morning.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

AZZ560-111600-
/O.CON.KPSR.FZ.W.0004.000000T0000Z-211211T1600Z/
San Carlos-
Including the city of San Carlos
324 AM MST Sat Dec 11 2021

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MST THIS MORNING...

* WHAT...Temperatures in the lower 30s.

* WHERE...San Carlos.

* WHEN...Until 9 AM MST this morning.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this freeze warning went out at Dec 9, 10:39 PM MST, 3 hours 34 minutes earlier.

Area forecast discussion, Dec 9, 10:39 PM MST, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1039 PM MST Thu Dec 9 2021

.UPDATE...Updated Aviation Discussion.

&&

.SYNOPSIS...
Clouds will continue to increase through the remainder of today as
a storm system approaches the region. Showers will gradually
develop this afternoon through the overnight hours as the cold
front moves through the region. A few rumbles of thunder will even
be possible across south central Arizona. After a light to
moderate rainfall, quiet weather will return and colder air will
settle in Friday. A few spots may dip below freezing Friday and
Saturday mornings, primarily elevated locations and typical cold
desert spots. Temperatures will moderate a bit Sunday and Monday.
The weather will remain quiet through the weekend, though another
storm system is looking possible next week.

&&

.DISCUSSION...
Afternoon visible satellite imagery showed an expansive area of
cloud coverage filling in across the forecast area in response to an
approaching upper level trough currently pushing across central
California. A few isolated showers have now developed across parts
of southwest Arizona as moisture continues to be advected into the
region; additional development of isolated showers will be possible
this afternoon and evening across the area prior to the frontal
passage later tonight. The cold front will approach our CWA from the
northwest and progress through the region later this evening and
into the overnight hours. As the front moves through, shower
coverage will increase with the best chances remaining across south-
central Arizona, especially higher terrain locations. Meanwhile,
lapse rates will steepen from the mechanical forcing, with the
potential (10-20%) for a few hundred J/kg of MUCAPE as the front
approaches per HREF/SREF. This could cause a few shallow
thunderstorms to develop in the pre-frontal environment and along
the front itself, helping to mix gusty winds to the surface and
perhaps even generate some small hail.

NBM and HREF data continue to suggest the highest QPF amounts will
remain across the Phoenix area and points to the north and east over
the higher elevations, while forecast amounts quickly drop off
west of the metro. Expect amounts to generally be in the range of
0.10-0.50" across the metro, while orographically more favorable
areas across southern Gila County could pick up around 0.50-1.00"
or locally more after it's all said and done. Snow levels will
remain AOB 6500', which will preclude snowfall within our forecast
area save for local mountain peaks.

By daylight Friday, most precip will be into eastern Arizona.
Depending on how quickly we can clear out Friday morning, a few
areas of patchy fog can't be ruled out. Some weak lingering
isentropic lift, subtle amounts of moisture, and additional PVA
Friday afternoon will yield residual clouds and perhaps a few
lingering showers across southern Gila County. Cooler air filters in
Friday and a few cooler spots may see sub-freezing temperatures
Friday morning (higher elevations of Joshua Tree NP and southern
Gila County). Better chances for sub-freezing temperatures will
exist Saturday morning across Joshua Tree National Park as well as
La Paz County and the Lower Colorado River Valley. Thus, a Freeze
Watch has been issued for these locations for Saturday morning.
Additional areas more susceptible to the cooler temperatures,
such as Tacna, will need to be monitored for the possible need of
a freeze product. We will continue to monitor for the potential of
targeted freeze watches.

Temperatures rebound a bit Sunday into early next week as a short
wave ridge traverses the Southwest. Another system will develop
early next week, likely off the coast which will cause the storm
pattern to slow and amplify. Global ensembles are in good overall
agreement on this pattern evolution, though cluster analysis reveals
quite a bit of spread regarding the trough position and depth.
Energy from the trough may eject into the Four Corners states late
Monday to early Wednesday, bringing an IVT plume with it and good
potential for additional rainfall and cooler temperatures to our
CWA. Right now the system will likely have more of a southern
latitude origin, meaning that southerly flow will bring warm/moist
air (i.e. higher snow levels and potential for a little heavier
precip).

&&

.AVIATION...Updated at 0539Z

South-Central Arizona including KPHX, KIWA, KSDL, KDVT:

A frontal system now moving through the area will continue to bring
rain, low CIGs, and breezy winds thru 09-10Z at all terminals.
Current breezy southwesterly winds to continue thru tonight, then
begin to subside early Friday morning. CIGs as low as 2-4 kft AGL to
continue at times through the night as well. Visibilities are likely
to continue to fall into the 2-5SM range in the heaviest showers.
CIGs should begin to lift after 10Z Friday, but some lingering FEW
to SCT 3-5 kft clouds are likely through the morning before finally
clearing by late afternoon. Lighter westerly winds to continue thru
the day on Friday into early friday evening, then switch to a more
usual easterly direct by mid-late evening on Friday.

There is a non-zero chance for patchy fog developing Friday
morning, but it is heavily dependent on the amount of rain,
whether winds become very light, and whether skies can clear up
enough to cool to the dew point. Confidence in this is very low,
but worth a mention.

Southeast California/Southwest Arizona including KIPL and KBLH:

Current breezy westerly to southwesterly winds to diminish later
tonight/early Friday with skies clearing as the weather system that
brought some light shower activity earlier day/this evening moves
off to the east. Winds will then revert a light northwesterly-
northerly direct on Friday and Friday night under mostly clear skies.

&&

.FIRE WEATHER...
Saturday through Wednesday:
Temperatures will be slightly below normal Saturday and show
little to a slight positive trend into Tuesday. No precipitation
or significant winds are expected during that period. Humidity
values will gradually trend upward. By Tuesday and into Wednesday,
the next potential system will move into the region with
widespread chances for wetting rain, cooler temperatures, and
breezy conditions possible.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Freeze Watch from late Friday night through Saturday morning for
     AZZ530-533.

CA...Freeze Watch from Friday evening through Saturday morning for
     CAZ560.

     Freeze Watch from late Friday night through Saturday morning for
     CAZ569.

&&

DISCUSSION...Smith/Iniguez
AVIATION...Percha/Benedict/Iniguez
FIRE WEATHER...Iniguez

Nearby

Freeze Warnings in Arizona, 2021Freeze Warnings in California, 2021Every freeze warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.